A case is described of torsade de pointes in a 41 year old woman with pre-existing QTc prolongation, potentially exacerbated by treatment with sotalol. Previous cardiac investigations had been normal and after a second episode of ventricular fibrillation the patient was referred for electrophysiological studies. The authors review the physiology, causes, and treatment of QTc prolongation and torsade de pointes.
- torsade de pointes
Statistics from Altmetric.com
A 41 year old woman was admitted to the accident and emergency (A&E) department with a short history of lethargy and malaise followed by a witnessed, generalised seizure. Two months previously she had been admitted with abdominal pain, vomiting, and a possible haematemesis. Shortly after admission on that occasion she sustained an unheralded ventricular fibrillation arrest, successfully treated with a single 200 J defibrillation. After arrest, her serum magnesium was 0.6 mmol/l (normal range 0.7 mmol/l to 1.0 mmol/l) and the QTc interval was 589 ms (upper limit of normal is 440 ms). There was no past or family history of cardiac disease and no admission of excess alcohol intake. Serum cardiac enzymes, echocardiography, exercise ECG, and coronary angiography were all found to be normal. She was discharged and prescribed sotalol for arrhythmia prophylaxis.
On this (second) admission she was alert and normotensive on arrival at A&E. She sustained a further generalised seizure during which ECG monitoring demonstrated self terminating bursts of torsade de pointes (fig 1). Each of these episodes was followed by rapid recovery until one episode degenerated into ventricular fibrillation requiring a single 200 J shock. Serum magnesium and potassium were found to be 0.59 mmol/l and 3.1 mmol/l respectively. A 12 lead ECG confirmed extreme QTc prolongation of 591 ms (fig 2), which rose to 676 ms the next day. She was treated with intravenous magnesium sulphate and potassium supplementation.
She had no further significant arrhythmias and was discharged two days later with atenolol substituted for sotalol and plans for subsequent electrophysiological studies.
Torsade de pointes is a form of polymorphic ventricular tachycardia in which the QRS complexes appear to twist around the isoelectric line. It is universally associated with congenital or acquired long QTc syndrome (LQTS).1 Although it is often self limiting and associated with dizziness or syncope, ventricular tachycardia or ventricular fibrillation can occur resulting in sudden cardiac death. Congenital LQTS has been found to be associated with one of six identified mutations in genes coding for cardiac ion channels.1 Patients with incomplete penetrance for these mutations may remain clinically silent for many years until exposed to drugs that further impair repolarisation.1 Other known associations include female sex, recent heart rate slowing, pauses, extrasystoles, hypokalaemia, and hypomagnesaemia.1
Normal cardiac depolarisation results from the rapid inflow of sodium and calcium into cells and repolarisation results from the outflow of potassium from the cell exceeding the declining inflow of sodium and calcium. In LQTS an intracellular excess of cations delays ventricular repolarisation; this prolongation of the QT interval results in early after depolarisations (EADs). This prolongation of repolarisation reduces the rate of inactivation of calcium channels, resulting in a late inflow of calcium, which increases the formation of EADs. These can be seen on the ECG as pathologically large U waves and can trigger ventricular arrhythmias.2 The deep subendocardium is most prone to EADs and the differences in repolarisation throughout the myocardium can precipitate torsade de pointes.3
The QT interval varies with heart rate and so a corrected measure, the QTc interval, is usually used. QTc was calculated with Bazett’s equation; QTc=QT interval (ms)/v(60/heart rate).4 A QTc interval of greater than 500 ms is considered high risk for development of malignant arrhythmias. Many drugs are known to cause QTc prolongation including chlorpromazine, thioridazine, tricyclic antidepressants, macrolide antibiotics, lithium, and sotalol. Amiodarone is associated with QTc prolongation but for reasons that are poorly understood, it is rarely associated with significant arrhythmias.
Emergency treatment of torsade de pointes consists of removal of any torsadogenic stimulus and suppression of EADs, which may include acceleration of heart rate to reduce the QT interval. Magnesium sulphate suppresses torsade by decreasing the influx of calcium ions, which in turn results in decreased amplitude of EADs.5 The initial dose is 2 g (20 ml of 10% solution), given intravenously over one to two minutes. This can be repeated up to a total of 6 g, with 5–15 minutes between doses; care should be taken to avoid magnesium toxicity.1
Initial treatment should also include the rapid correction of serum potassium concentrations, aiming for a target serum concentration of 4.5 mmol/l.6 In some circumstances urgent transvenous pacing may be necessary to suppress arrhythmias by increasing the baseline heart rate to 100 to 150 beats per minute.1 Temporary transcutaneous pacing has also been successfully used to treat torsade de pointes.7 As in this case, degeneration to ventricular fibrillation or pulseless ventricular tachycardia can occur, which should be treated along conventional lines along with simultaneous administration of intravenous magnesium sulphate. ECG monitoring is required for patients presenting with seizures. We would also suggest that a 12 lead ECG is mandatory where seizures are of new onset or are associated with any atypical features.
P Munro and C Graham jointly conceived and wrote the paper and both contributed to the literature review. P Munro revised the manuscript and will act as guarantor.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.